Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 131, NWS Mobile, AL

December 7, 2004Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Dec 7, 2004, 6:44 AM CST for Stone County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2004, 6:44 AM CST (12:44 UTC)
Expired
Dec 7, 2004, 7:30 AM CST
In force
46 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Stone County, MS

The radar

The Mobile radar (KMOB), 88 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 071244
SVRMOB
MSC131-071330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
644 AM CST TUE DEC 7 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS REISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  STONE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 730 AM CST

* AT 641 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES WEST OF
  MCHENRY...OR ABOUT 16 MILES SOUTHWEST OF WIGGINS...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERRY AND MCHENRY BY 655 AM CST
  WHITES CROSSING BY 705 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3086 8927 3055 8931 3074 8893 3091 8897

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 7, 6:20 AM CST, 24 minutes earlier.

Area forecast discussion, Dec 7, 6:20 AM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
620 AM CST TUE DEC 07 2004

.SHORT TERM...PRE-FRONTAL SQUALL LINE WAS TRACKING EASTWARD INTO THE
WESTERN HALF OF THE FORECAST AREA THIS MORNING. LOOKS LIKE LINE WILL
REMAIN INTACT FOR ALL VERIFICATION STATES TO SEE MEASURABLE RAIN
TODAY. THUS...WILL UPDATE ZONES AND MENTION CATEGORICAL COVERAGES
CENTRAL AND EASTERN ZONES. WE HAVE BEEN SEEING BOWING LINE
SEGMENTS...OVER THE NORTHWESTERN ZONES...SUGGESTING HIGH WINDS
MIXING DOWN FROM ALOFT. POSSIBILITY OF SEVERE WEATHER WILL BE
MAINTAINED FOR THE MORNING...WITH GREATEST THREAT BEING STRAIGHT
LINE WIND DAMAGE.  LATEST DOPPLER WEATHER RADAR LOW LEVEL WIND
PROFILES DOES SHOW 40-50 KNOTS OF SOUTHWEST FLOW OFF THE SURFACE.
LATEST ZONES WILL CALL FOR A BREEZY DAY AS WELL. /10

********************PREVIOUS DISCUSSION**************************

UPPER ENERGY...DRIVING THE FRONT INTO THE DEEP SOUTH...IS LIFTING
RAPIDLY UP INTO THE UPPER MIDWEST...THEN FORECAST INTO CANADA BY
TONIGHT. FRONT SLOWS DOWN AS MID LEVEL ENERGY WELL TO THE NORTH
LIFTS AWAY. THIS HAS IMPLICATIONS ON THE LOCAL FORECAST. BOUNDARY
LAYER WINDS ARE FORECAST TO CONTINUE VEERING...BECOMING MORE ALIGNED
WITH THE FRONT. AS THIS OCCURS...HELICITIES ARE FORECAST TO LOWER
ALONG SLOWING FRONTAL BOUNDARY THROUGH THE COURSE OF THE DAY.
BOUNDARY MOVES TO JUST OFFSHORE BY TONIGHT...WHERE IT EVENTUALLY
STALLS. FRONT QUICKLY RETURNS NORTHWARD AS A WARM FRONT BY WEDNESDAY
NIGHT AS NEXT UPPER TROF SHARPENS UP OVER THE PLAINS AND TRACKS
EASTWARD. NEXT FRONT APPROACHES THURSDAY. LATEST GFS SOLUTION SHOWS
A SIGNAL OF CONCENTRATED DEEP LAYER LIFT ALONG AND AHEAD OF THIS
FRONT... WHICH BRINGS A RETURN TO HIGH PRECIPITATION COVERAGES
THURSDAY.

&&

.EXTENDED...CHANGES ON THE WAY TO MORE DECEMBER LIKE WEATHER. UPPER
TROF KICKS EASTWARD OFF INTO THE WESTERN ATLANTIC BRINGING A COOLER
AIRMASS INTO THE AREA...THANKS TO BUILDING HIGH PRESSURE IN THE WAKE
OF LATE WEEK FRONT. REINFORCING SHOT OF COLDER AIR COMES INTO AREA
EARLY NEXT WEEK WITH STRONG CANADIAN HIGH PRESSURE BUILDING
SOUTHEAST THROUGH THE HEART OF THE COUNTRY. /10

&&

.MARINE...CHANGES WILL BE RELATIVELY MINOR TO THE MARINE PACKAGE
THIS MORNING.  15 TO 20 KT SOUTH TO SOUTHWEST WINDS AND 4 TO 6 FT
SEAS WITH SMALL CRAFT EXERCISE CAUTION WORDING FOR TODAY.  FRONT
MOVES INTO THE COASTAL WATERS LATE TODAY AND STALLS OVER THE
SOUTHEASTERN ZONES TONIGHT.  NEXRAD VAD WIND PROFILES SHOW 40 KT
WINDS IN THE LOWEST 3 THOUSAND FEET...AND WE MAY SEE SOME OF THIS
MIX DOWN WITH STRONGER CELLS LATER THIS MORNING AS THE LINE OF
THUNDERSTORMS MOVES IN FROM THE WEST.  WILL WORD FOR SOME STORMS
POSSIBLY STRONG TODAY.  /05

&&

.FIRE...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     77 56 72 64 / 60 10 20 40
PENSACOLA  77 58 72 64 / 60 10 20 30
DESTIN     77 63 72 65 / 50 10 20 20
EVERGREEN  76 54 72 59 / 90 10 20 50
WAYNESBORO 75 50 72 59 / 50 10 20 50
CAMDEN     76 50 72 59 / 90 10 20 50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Dec 7, 6:15 AM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
615 AM CST TUE DEC 7 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-072000-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
615 AM CST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF THUNDERSTORMS WILL MOVE OUT OF SOUTHEAST MISSISSIPPI AND
ACROSS SOUTHWEST ALABAMA THROUGH THE MID MORNING HOURS AND INTO
SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE FROM MID TO
LATE MORNING.

SOME OF THE THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA COULD BE SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOES
THROUGH THE MID MORNING HOURS.  AS THE LINE MOVES EAST...THE THREAT
OF SEVERE STORMS IS EXPECTED TO DIMINISH.

THIS LINE OF THUNDERSTORMS WILL PRECEDE A COLD FRONT THAT IS
FORECAST TO MOVE TO THE CENTRAL GULF COAST REGION AND STALL LATE
TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A SMALL CHANCE OF THUNDERSTORMS CONTINUES THROUGH THE MIDDLE OF THE
WEEK AS THE FRONT STALLS NEAR THE AREA.

THE NEXT IN A SERIES OF COLD FRONTS IS FORECAST TO PASS
THROUGH LATE IN THE WEEK...BRINGING AND END TO THE THUNDERSTORM
THREAT FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
OVER INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA
TOWARD MORNING.

In the hours before

Special weather statement, Dec 7, 4:40 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
440 AM CST TUE DEC 7 2004

ALZ051-MSZ067-075-076-078-079-071145-
CHOCTAW-GEORGE-STONE-PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...BUTLER...LEAKESVILLE...LUCEDALE...NEW
AUGUSTA...WAYNESBORO AND WIGGINS...
443 AM CST TUE DEC 7 2004

...LINE OF STRONG THUNDERSTORMS APPROACHING CHOCTAW...GEORGE...
STONE...PERRY...GREENE AND WAYNE COUNTIES...

AT 443 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 21 MILES NORTHWEST OF HIWANNEE TO 56 MILES WEST
OF WIGGINS...AND MOVING EAST AT 25 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WHISTLER...STRENGTHFORD...HIWANNEE...RHODES...BOICE...MELVIN AND
HINTON THROUGH 545 AM CST.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF STRONG WIND
GUSTS FROM 40 TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS
OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SOME OF THESE
STORMS HAVE THE POTENTIAL OF BECOMING SEVERE. LISTEN FOR THE LATEST
STATEMENTS AND POSSIBLE WARNINGS AS THIS LINE OF THUNDERSTORMS
APPROACH.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

10

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 4:52 AM CSTSevere Thunderstorm WarningMOBWayne58 min
Dec 7, 5:34 AM CSTSevere Thunderstorm WarningMOBPerry56 min
Dec 7, 5:51 AM CSTSevere Thunderstorm WarningMOBWayne54 min
Dec 7, 6:06 AM CSTSevere Thunderstorm WarningMOBStone39 min
Dec 7, 6:18 AM CSTSevere Thunderstorm WarningMOBGreene42 min
Dec 7, 6:48 AM CSTSevere Thunderstorm WarningMOBPerry42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.